Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 9, 1997, 4:19 PM EST for Manatee County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 1997, 4:19 PM EST (21:19 UTC)
- Expired
- Jan 9, 1997, 5:00 PM EST
- In force
- 41 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Manatee County, FL
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 9, 4:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 9.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 092120 RRA SVRTBW FLC081-092200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 419 PM EST THU JAN 9 1997 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL FLORIDA ...EASTERN MANATEE COUNTY AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST A SEVERE THUNDERSTORM WAS DETECTED BY RADAR IN SOUTH CENTRAL MANATEE COUNTY NEAR THE BRADEN RIVER. THE THUNDERSTORM WAS MOVING NORTHEAST AT 40 MPH. THIS THUNDERSTORM WILL BE APPROACHING DUETTE BY 5 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE! BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR AREA. BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY THERE UNTIL THE STORM PASSES. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 3:11 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 9, 3:11 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 311 PM EST THU JAN 09 1997 WX...RW/TSTM CONT PUSHING EASTWARD ACROSS WEST CENTRAL FLORIDA AND WILL BE MOVING OVER SW FL WITHIN 1-2 HR. WINDS HAVE SHIFTED TO NW NORTH OF TAMPA WITH PASSAGE OF SQUALL LINE. DISC...COLD FRONT ALONG TPA-SAT LINE XTNDS TO LOW OFF SC. 5H TROF AXIS REACHES FROM UPPER MIDWEST TO TX WITH S/WS ROTATING AROUND BASE OF TROF. 5H LOW DROPS INTO TROF AND THEN TRACKS NORTHEAST LATE FRI/EARLY SAT BRINGING ANOTHER FRONT ACROSS THE STATE SAT. //09//
In the hours before
Special weather statement, Jan 9, 10:53 AM EST, 5 hours 26 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-092100- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1100 AM EST THU JAN 9 1997 ...TORNADO WATCH FOR NORTHERN CENTRAL FLORIDA AND THE ADJACENT COASTAL WATERS THROUGH 400 PM EST... THE WATCH INCLUDES THE COUNTIES OF LEVY...CITRUS...SUMTER... HERNANDO...PASCO...AND POLK. A STRONG COLD FRONT SOUTHWEST ACROSS THE GULF OF MEXICO FROM NEAR TALLAHASSEE IS MOVING EAST AND SOUTH. SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE FRONT ARE MOVING RAPIDLY NORTHEAST. AT MID-MORNING THESE SHOWERS AND THUNDERSTORMS WERE MOVING INTO LEVY COUNTY AND ARE EXPECTED OVER MUCH OF WEST CENTRAL FLORIDA DURING THE AFTERNOON. THE COLD FRONT WILL BE THROUGH ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA BY THE EARLY HOURS OF FRIDAY. INCREASING SOUTH AND SOUTHWEST WINDS COMBINED WITH THE EASTWARD MOVEMENT OF THE FRONT AND STRONG UPPER LEVEL ENERGY...WILL GIVE THE CHANCE FOR ISOLATED SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES THIS AFTERNOON IN THE COUNTIES IN THE WATCH AREA. THE GREATEST THREAT WILL BE STRONG GUSTY WINDS IN EXCESS OF 40 MPH. FOR SOUTHERN WEST CENTRAL FLORIDA AND SOUTHWEST FLORIDA...WHILE NOT IN A WATCH...THUNDERSTORMS ARE MORE LIKELY LATER IN THE AFTERNOON AND INTO TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL T.V. AND RADIO BROADCASTS TODAY FOR THE LATEST INFORMATION CONCERNING THE POSSIBILITY FOR STRONG OR SEVfERE WEATHER. SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ASKED TO PASS ALONG ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN. R. K. RUDE
Special weather statement, Jan 9, 11:00 AM EST, 5 hours 19 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-092100- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1100 AM EST THU JAN 9 1997 ...TORNADO WATCH FOR NORTHERN CENTRAL FLORIDA AND THE ADJACENT COASTAL WATERS THROUGH 400 PM EST... THE WATCH INCLUDES THE COUNTIES OF LEVY...CITRUS...SUMTER... HERNANDO...PASCO...AND POLK. A STRONG COLD FRONT SOUTHWEST ACROSS THE GULF OF MEXICO FROM NEAR TALLAHASSEE IS MOVING EAST AND SOUTH. SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE FRONT ARE MOVING RAPIDLY NORTHEAST. AT MID-MORNING THESE SHOWERS AND THUNDERSTORMS WERE MOVING INTO LEVY COUNTY AND ARE EXPECTED OVER MUCH OF WEST CENTRAL FLORIDA DURING THE AFTERNOON. THE COLD FRONT WILL BE THROUGH ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA BY THE EARLY HOURS OF FRIDAY. INCREASING SOUTH AND SOUTHWEST WINDS COMBINED WITH THE EASTWARD MOVEMENT OF THE FRONT AND STRONG UPPER LEVEL ENERGY...WILL GIVE THE CHANCE FOR ISOLATED SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES THIS AFTERNOON IN THE COUNTIES IN THE WATCH AREA. THE GREATEST THREAT WILL BE STRONG GUSTY WINDS IN EXCESS OF 40 MPH. FOR SOUTHERN WEST CENTRAL FLORIDA AND SOUTHWEST FLORIDA...WHILE NOT IN A WATCH...THUNDERSTORMS ARE MORE LIKELY LATER IN THE AFTERNOON AND INTO TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL T.V. AND RADIO BROADCASTS TODAY FOR THE LATEST INFORMATION CONCERNING THE POSSIBILITY FOR STRONG OR SEVERE WEATHER. SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ASKED TO PASS ALONG ANY SIGNIFICANT STORM REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN RUSKIN. R. K. RUDE
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:33 PM EST | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco | 42 min |
| Jan 9, 3:35 PM EST | Severe Thunderstorm Warning | TBW | Sarasota | 40 min |
| Jan 9, 4:16 PM EST | Tornado Warning | TBW | Sarasota | 44 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.